Let’s talk about Narcan (naloxone) and how it saves lives.
Tomorrow is International Overdose Awareness Day, and we can’t talk about overdose without talking about naloxone as well (“Narcan” is a brand of it). It’s the powerful, life-saving medication that, like almost everything to do with addiction treatment, has inspired a lot of controversy and confusion. Time to lift that shroud of ignorance a bit so we can all make more informed opinions and decisions.
The Med: What is it?
Naloxone is an antidote to the effects of taking too many opioids, aka overdose. When administered shortly after an overdose occurs, it reverses the cause and symptoms by knocking out the dangerously high levels of opioids from the brain’s opiate receptors.
Important to note, is that although naloxone works quickly, it has a short-half life, so it may not permanently stop an opioid overdose; it should be used to enable survival until emergency medical services are able to be provided.
The FDA has approved several types of naloxone for different use cases. Major ones include nasal spray (under the brand Narcan), auto-injectable (EVZIO), and injectable. Nasal Narcan and EVZIO can be delivered by a caregiver, friend, or family member with proper instruction, and the injectable variety should only be given by trained medical professionals.
The Myth(s): True or false?
Naloxone doesn’t treat or cure the underlying addiction or opioid use disorder. True.
However, that doesn’t mean it doesn’t have an appropriate place in the spectrum of addiction care. Be wary of that faulty twist of logic, because it often pops up amongst Narcan naysayers. Naloxone isn’t a treatment in itself, but it keeps an addict from dying, so they can hopefully get appropriate treatment in the future.
Naloxone can make people violent as it wears off. Partially True. This only occurs in a minority of cases, but unfortunately some have used that as an excuse not to provide the drug at all. Here’s a vivid and disturbing example: an Ohio Sheriff who refuses to equip his deputies with Narcan, on the grounds that it makes them “feel unsafe”. Um, isn’t dealing with unsafe situations a basic competency of the police officer job description? Some additional training (or maybe even rehiring!) could be a more just and effective approach.
Naloxone is used to have more fun with opioids. False.
While it’s impossible to speak for what led up to the 15,000+ cases of naloxone use in the past year, we can safely say that it is not widely used for a good time or for enhancing the (also mythological) “fun” of opioid addiction.
First, the majority of people who are overdosing are likely to have gone far beyond the point of recreational usage. Second, Narcan itself is not a pleasant experience, and not a “rush” as one misinformed emergency responder has publicly suggested. Naloxone puts those with opioid use disorder into the immediate throes of opioid withdrawal, a painful and undesirable experience. To add, there’s the psychological burden of having a near-death experience and a life-ravaging addiction that got them there.
Naloxone is taking up unfair amounts of public funds and attention. False.
Yes, it has a price tag, as does any drug and any emergency service. But the narrative around it being “unfair” that has recently graced headlines is ignorant at best and downright inhumane at worst . Addicts are people too, addiction is a recognized health condition not a moral flaw, and over 52,4000 Americans died from drug opioid overdose last year; based on those facts alone, ensuring widespread access to naloxone absolutely should command a significant amount of public attention and funding. If anything, our government is under-doing it!
Naloxone prolongs addiction or makes it worse. False.
Let’s clear this up, once and for all. Not getting adequate treatment prolongs addiction. Period. Refusing to save people’s lives is not the answer.
Saving people who have overdosed due to opioid addiction does not prolong addiction. Naloxone gives people a second chance at life, and recovery. Those who are dead can’t seek treatment for their opioid use disorder, and have no chance of ever recovering from their addiction. They are lost to the opioid epidemic. Naloxone offers the lost a chance to recover.
This might sound like a statement of the obvious, but unfortunately, it’s something that many people don’t realize. People’s lives depend on shedding this misinformed stigma around naloxone, so spread the word!
The Legend: How can you be a legend by saving a life with Narcan?
It’s all fine and dandy to disapprove of Narcan when you’re only dealing with it in hypotheticals; when it’s your own or someone you love’s life on the line, that usually clears up any reservations pretty fast! We know this well here at Workit; there are amazing people on our staff and in our community who would not be with us today if nalaxone hadn’t saved their lives before they entered recovery and got sober.
Fortunately, access and affordability of Narcan has improved in recent years, and in most states it is now legal without a prescription. There’s a growing wealth of resources out there to to provide you with Narcan rescue kits and training. Below are just a few of many, and please comment or contact us if you are having trouble finding it and we will do our best to help you.
Resources for Narcan Kits & Training
Finally, it’s important that everyone is aware of what an overdose looks like; we all need to work together to get the word out.
Signs & Symptoms of an Overdose (Project Lazarus):
Awake, but cannot speak.
Slow heartbeat and pulse.
Slow breathing or not breathing.
Blue lips and/or fingernails.
Gurgling, snoring, or raspy breathing.
What puts opioid users at higher risk for overdose?
Using after a period of abstinence (such as during incarceration, hospitalization, or substance use disorder treatment); this can lower tolerance
Rotating between different types of opioids
Mixing opioids with alcohol or medications (such as benzodiazepines or anti-depressants)
Health-related problems: emphysema, asthma, sleep apnea, COPD, heavy smoking, kidney issues
If you ever suspect an overdose has occurred, the first thing you need to do is call 911. Then, hopefully, bust out your Narcan kit and become a legend by literally saving their life!
You can also become legendary in the eyes of people who have lost loved ones to overdose, by simply being an advocate of this important, life-saving drug. And good news: you’re already on your way by reading this! Thank you, for honoring our lost by caring enough to learn more.